Although there is still not enough
evidence to determine a causal relationship between the associate of GBS and anti-TNF-?
therapy. Physicians should still monitor patients who are receiving anti-TNF-?
therapy for neurologic signs and symptoms of demyelinating diseases and should
rule out other causes especially GBS presented as a paraneoplastic syndrome. If
indeed their neurological disorder was associated with the use of an anti-TNF-alpha
agent like infliximab, clinician shoulder considers stopped the agent or switching
to a different TNF-? antagonist or different class of medications.
Anti-TNF-? medications have been reported to be
associated with multiple disorders including the central and the peripheral
nerves systems 2-3. Over the years, infliximab, one of earliest anti-TNF
alpha antagonists agent for treating inflammatory
arthrtitis and complicated Crohn’s
disease with fistula hashave
been report to have rare association with severe demyelinating diseaseDKH2 MZ3 3.
GBS is defined as an acute autoimmune polyradiculoneuropathy that has rapid
evolvement within hours to days of ascending muscle weakness and sensory loss
with areflexia especially in lower extremities 3. The disease may progress to
involve the respiratory muscles causing patients to have respiratory distress
needing intubation. Diagnostic criteria for GBS include the above mentioned
physical findings with characteristic CSF findings of albuminocytologic
dissociation (<50 cells/mm3) and nerve conduction study revealing slowing of nerve conduction and block in motor fibers which our reported patient have 3-4. The mechanism of how anti-TNF-? medications induce demyelination is still unclear. However, it was proposed that the class of medication may enhance antigen-presenting cell function and increase T-cell signaling 3-4. It has also speculated that TNF-? has regulatory mechanism to T-cell activities. TNF-? deficiency may lead to failure of regression of myelin specific T-cell activity to prolong the activation of T-cells. Hence, when the intrinsic TNF-? in the patient's immune system is blocked by medications like infliximab over a prolonged period, there will be increasing T-cell receptor signaling on the myelin sheath. This is thought to potentiate autoimmune response to the myelin causing autoimmune conditions like GBS 4-6. The treatments include stopped the offending agent. However, whether plasmapheresis, IVIG or system steroid would help in GBS associated with anti-TNF-? medication use is still not known. The presenting patient's condition including motor and sensory functions improved significantly after he received five days of IVIG and dexamethasone therapy. Discussion We report a 76-year-old male with history of Crohn's colitis for 14 years, complicated by fistula formation, well controlled on infliximab therapy every 8 weeks for the past 11 years who presented to the hospital secondary to bilateral lower extremity weakness and bilateral hand weakness with loss of sensation. The symptoms started 10 days prior and progressively got worse. He said initially, he experienced paresthesia of bilateral feet that was symmetrical, which progressed proximally with upper extremity involvement in a few days. Associated symptoms included fatigue, near syncope and gait ataxia. He denied any recent history of diabetes, neuropathy, recent travel, insect bites, new medications or any recent diarrhea or viral illness. Review of system was negative for fever, chills, night sweats, dysphagia, dysarthria, change in speech or memory difficulty. On admission, physical exam revealed normal vital signs. He was alert and oriented to person time and place followed commands. Cranial nerve two-twelve were intact bilaterally. There was decreased sensation to light touch in bilateral lower extremities but normal in bilateral upper extremities. Motor strength was 3/5 in bilateral lower extremities but normal in upper extremities. Achilles & patellar reflexes were negative bilaterally. No evidence of labored breathing. Laboratory studies done revealed negative for antinuclear antibody, rheumatoid factor, heavy metal screening hepatitis panel, human immunodeficiency virus. Electromyography and nerve conduction study were done which revealed evidence of decrease in length dependent demyelinating sensory motor peripheral neuropathy diagnostic of acute inflammatory demyelinating polyneuropathy likely Guillain-Barré syndrome (GBS). Lumbar puncture was done, cerebral spinal fluid (CSF) revealed glucose of 74 with white cell count of 2 with high protein count of 185, consistent with albumin cytologic dissociation consistent with GBS. Computed Tomography (CT) of chest and abdomen were done which did not reveal any signs of neoplastic GBS syndrome. Patient was started on dexamethasone and Intravenous Immunoglobulin (IVIG) during the hospital stay. Infliximab was stopped given suspicion for infliximab related GBS and no other clear etiology. Patient's condition improved significantly in the next few days and was sent for rehabilitation. Case Report Tumor necrosis factor alpha (TNF-?) antagonists have been successful in the treatment of many auto-immune conditions including rheumatoid arthritis, psoriasis and inflammatory bowel disease(IBD). Infliximab , one of the oldest TNF-? inhibitors has been especially helpful in the treatment crohn's disease with complication of fistula formation. Central and peripheral demyelinating diseases caused by TNF-alpha inhibitors has been reported in many cases in the literatureDKH1 1. Introduction In the past few decades, Tumor necrosis alpha (TNF-?) antagonists have been a great success in the treatments of many debilitating disorders including inflammatory arthritis and inflammatory bowel disease (IBD). However, despite the great efficacies, anti-TNF-? agents have been reported to be associated with rare but serious demyelinating disorders affecting both the peripheral and central nervous system 1,3. However, more prospective cohort studies need to be done to determine whether anti-TNF-? agents would be an independent risk factor as a cause of these demyelinating disorders.